Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Denver/Boulder, CO

June 3, 2002Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2002, 7:12 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 7:12 PM MDT (01:12 UTC)
Expired
Jun 3, 2002, 8:00 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:17 PM MDTHail 1.75Aurora, CO
Jun 3, 7:36 PM MDTHail 1.75Denver, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS55 KBOU 040112
SVRDEN
COC001-005-031-040200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHERN DENVER

* UNTIL 800 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL DENVER...MOVING NORTH AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WESTERN 
AURORA...COMMERCE CITY...NORTHERN DENVER...NORTHGLENN... 
THORNTON...WESTMINSTER AND FEDERAL HEIGHTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR
NORTHEASTERN COLORADO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM MDT, 4 hours 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON JUN 03 2002

SHORT TERM DISCUSSION: MOISTURE AND LIFT ARE COMING TOGETHER THIS
AFTERNOON WHICH WILL LIKELY MAKE FOR A SEVERE EVENING AND A SOGGY
NIGHT ACROSS NRN COLO. DECENT LIFT IS TAKING PLACE OVER THE STATE
ATTM AHEAD OF THE SLOW MOVING UPPER TROUGH AXIS WHICH IS NOW LOCATED
OVER CNTRL UT AND SOUTH INTO NRN AZ. NEW 18Z DEN U/A SOUNDINGS FROM
IHOP PROJECT SHOWING INCR INSTABILTY IN MID LVLS AS SFC MOISTURE
HOLDS IN FROM BRISK SFC NORTHEASTERLIES. DIV-Q GRIDS HAVE AN
EXTENDED PD OF LIFT OVR THE ERN PLAINS FROM CURRENT THROUGH EARLY
WED. STRONGEST JET LVL WINDS ARE EXPECTED TO STAY OVER CNTRL NM
THROUGH TONIGHT HOWEVER UPSLOPE AND GOOD LOW LVL MOISTURE ON THE
PLAINS SHD BE SUFFICIENT TO CONTINUE THE FCST FOR LIKELY POPS
TONIGHT AND TUESDAY. FCST SOUNDINGS SHOW GOOD CAPE VALUES EVEN INTO
THE OVERNIGHT PD AS TEMPS ALOFT COOL FOR SUSTAINED INSTABILITY UNDER
TROUGH. 700MB TEMPS SHD COOL DOWN 6-10 DEGC TO THE 1-3 DEGC RNG BY
TUE AFTN. MESOETA WET BULB ZERO LVL IS SLIGHTLY HIR THAT YDYS RUN.
THIS WOULD PUT THE SNOW LVL ARND 9500 TO 10000 FT FOR TUE MORNING
AND THEN A LITTLE LOWER FOR WED MORNING BUT PCPN SHOULD BE COMING TO
AN END BY THEN. WILL WAIT FOR LATER RUNS TO DETERMINE EXACT END OF
PCPN AND MID LVL TEMPS. UPSLOPE UP TO 650MB CONTINUES AND EVEN
STRENGTHENS SLIGHTLY INTO TUE AFTN BEFORE WEAKENING TUE EVE. PCPN IN
THE FORM OF SHOWERS SHD BEGIN TO TAPER OFF AROUND SUNSET WITH CLDS
DECREASING BY WED MORN. THIS WOULD MATCH WITH THE DIV-Q GRADIENT
NEAR 06Z WED WITH SUBSIDENCE ENSUING BY MIDDAY. COOL SFC TEMPS
SHOULD MAKE FOR A STABLE DAY AND MSTLY SUNNY SKIES AS UPPER RIDGE
BCMS MOSTLY IN CONTROL BY LATE WED. 700MB FLOW BEGINS A WESTERLY
COMPONENT AFTER 18Z WED UNDER FURTHER SUBSIDENCE AND CONTINUES INTO
THUR. SOUTHEASTERLIES DVLOP AT THE SFC BY THURS AFTN ACCORDING TO
GFS WITH THETA-E INCR OVER HIR TRRN. TOO EARLY FOR DETAILS BUT WILL
START WITH ISLD POPS FOR THUR AS TEMPS REBOUND.

LONG TERM: RIDGE BEGINS TO FLATTEN AND WEAKEN FRI WITH SOUTHEASTERLY
FLOW ON THE PLAINS AND THETA-E RIDGE NOSING BACK INTO NRN COLO.
BROAD TROUGH AXIS PASSES OVR STATE SAT WITH A SFC COLD FRONT MOVING
INTO CWA FROM THE NORTHWEST LATE SATURDAY INTO EARLY SUNDAY. MODEL
RHS DRY OUT SIGNIFICANTLY BEHINDS THIS FRONT WITH NORTHWESTERLY FLOW
THROUGHOUT THE COLO ATMOSPHERE. WILL KEEP CHANCE FOR TSTORMS EACH
DAY IN EXTENDED DUE TO NORHWESTERLY FLOW AND POSSIBLE WAVES IN THE
FLOW.    FREDIN

.DEN...NONE

In the hours before

Local storm report, Jun 3, 3:25 PM MDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT              CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

RAY
Local storm report, Jun 3, 4:10 PM MDT, 3 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

0205 PM    2 W CEDAR POINT           CO   TORNADO
06/03/02   ELBERT

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT             CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0337 PM    2 E GALETON               CO   0.75 INCH HAIL
06/03/02   WELD

0339 PM    6 E ARAPAHOE PARK         CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0355 PM    5 E ARRIBA                CO   0.75 INCH HAIL
06/03/02   LINCOLN

0407 PM    9 S BENNETT               CO   0.75 INCH HAIL
06/03/02   LINCOLN

RAY
Local storm report, Jun 3, 4:45 PM MDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

0205 PM    2 W CEDAR POINT           CO   TORNADO
06/03/02   ELBERT

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT             CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0337 PM    2 E GALETON               CO   0.75 INCH HAIL
06/03/02   WELD

0339 PM    6 E ARAPAHOE PARK         CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0355 PM    5 E ARRIBA                CO   0.75 INCH HAIL
06/03/02   LINCOLN

0405 PM    1 N BRIGHTON              CO   0.75 INCH HAIL
06/03/02   WELD

0407 PM    9 S BENNETT               CO   0.75 INCH HAIL
06/03/02   LINCOLN

0415 PM    3 E FT LUTON              CO   1.00 INCH HAIL
06/03/02   WELD

0422 PM    PARKER                    CO   0.75 INCH HAIL
06/03/02   DOUGLAS

0444 PM    5 SE BYERS                CO   1.75 INCH HAIL
06/03/02   ARAPAHOE

RAY
Local storm report, Jun 3, 5:32 PM MDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

0205 PM    2 W CEDAR POINT           CO   TORNADO
06/03/02   ELBERT

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT             CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0337 PM    2 E GALETON               CO   0.75 INCH HAIL
06/03/02   WELD

0339 PM    6 E ARAPAHOE PARK         CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0355 PM    5 E ARRIBA                CO   0.75 INCH HAIL
06/03/02   LINCOLN

0405 PM    1 N BRIGHTON              CO   0.75 INCH HAIL
06/03/02   WELD

0407 PM    9 S BENNETT               CO   0.75 INCH HAIL
06/03/02   LINCOLN

0415 PM    3 E FT LUPTON             CO   1.00 INCH HAIL
06/03/02   WELD

0422 PM    PARKER                    CO   0.75 INCH HAIL
06/03/02   DOUGLAS

0444 PM    5 SE BYERS                CO   1.75 INCH HAIL
06/03/02   ARAPAHOE

0503 PM    HEREFORD                   CO   TORNADO
06/03/02   WELC

RAY
Local storm report, Jun 3, 5:37 PM MDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

0205 PM    2 W CEDAR POINT           CO   TORNADO
06/03/02   ELBERT

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT             CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0534 PM    15 E ROCK PORT            CO   1.00 INCH HAIL
06/03/02   WELD

0337 PM    2 E GALETON               CO   0.75 INCH HAIL
06/03/02   WELD

0339 PM    6 E ARAPAHOE PARK         CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0355 PM    5 E ARRIBA                CO   0.75 INCH HAIL
06/03/02   LINCOLN

0405 PM    1 N BRIGHTON              CO   0.75 INCH HAIL
06/03/02   WELD

0407 PM    9 S BENNETT               CO   0.75 INCH HAIL
06/03/02   LINCOLN

0415 PM    3 E FT LUPTON             CO   1.00 INCH HAIL
06/03/02   WELD

0422 PM    PARKER                    CO   0.75 INCH HAIL
06/03/02   DOUGLAS

0444 PM    5 SE BYERS                CO   1.75 INCH HAIL
06/03/02   ARAPAHOE

0503 PM    HEREFORD                  CO   TORNADO
06/03/02   WELD

0534 PM    5 S FORT MORGAN           CO   1.75 INCH HAIL
06/03/02   MORGAN

RAY
Local storm report, Jun 3, 6:14 PM MDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
537 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE
...EVENT/REMARKS...           ....COUNTY LOCATION....

0205 PM    2 W CEDAR POINT           CO   TORNADO
06/03/02   ELBERT

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT             CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0534 PM    15 E ROCK PORT            CO   1.00 INCH HAIL
06/03/02   WELD

0337 PM    2 E GALETON               CO   0.75 INCH HAIL
06/03/02   WELD

0339 PM    6 E ARAPAHOE PARK         CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

0340 PM    5N ARRIBA                 CO   0.75 INCH HAIL
06/03/02   LINCOLN

0355 PM    5 E ARRIBA                CO   0.75 INCH HAIL
06/03/02   LINCOLN

0405 PM    1 N BRIGHTON              CO   0.75 INCH HAIL
06/03/02   WELD

0407 PM    9 S BENNETT               CO   0.75 INCH HAIL
06/03/02   LINCOLN

0415 PM    3 E FT LUPTON             CO   1.00 INCH HAIL
06/03/02   WELD

0422 PM    PARKER                    CO   0.75 INCH HAIL
06/03/02   DOUGLAS

0444 PM    5 SE BYERS                CO   1.75 INCH HAIL
06/03/02   ARAPAHOE

0503 PM    HEREFORD                  CO   TORNADO
06/03/02   WELD

0534 PM    5 S FORT MORGAN           CO   1.75 INCH HAIL
06/03/02   MORGAN

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:10 PM MDTTornado WarningBOUElbert50 min
Jun 3, 7:48 PM MDTTornado WarningBOULincoln42 min
Jun 3, 10:31 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.